What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 11, 1:34 PM MST, 1 hour 12 minutes earlier.
Area forecast discussion, May 11, 1:34 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
334 PM CDT Thu May 11 2023
.SYNOPSIS...
Issued at 317 PM CDT Thu May 11 2023
Key Messages:
- A heavy rain threat exists along and mainly south of I-80 into
the Panhandle through tonight
- Severe weather is also possible into this evening as well, again
mainly along and south of the I-80 corridor
- The severe weather threat continues into Friday as well, along
with the threat of localized heavy rain
- Temperatures at or slightly below avereage for this time of
year into the weekend with a gradual warming through the week
&&
.SHORT TERM...(This evening through Friday night)
Issued at 317 PM CDT Thu May 11 2023
An upper level low located over the CO/NM border will slowly drift
northeast into the central High Plains today as a building upper
ridge over the southeast US impedes its eastward progress. Severe
weather and heavy rain are the main concerns with this system once
again across the area, with a focus of heavy rain with north-
northwestward moving cells moving over the same areas. The
background atmospheric profile does support the heavy rain threat as
precipitable water values (just shy of 1 inch) are in the 90th
percentile and above for this time of year which highlights how
anomalous the deep layer moisture is. In addition to the training of
storms over the same areas, the deep CAPE distribution and warm
cloud depth on forecast soundings would suggest a very efficient
warm rain process along with the typical ice precip process more
likely with robust convective cells. Therefore the Flood watch looks
solid at this point despite the recent drought.
Thunderstorms will continue into Friday as the upper low drifts
nwd right through the heart of the forecast area. This will mean
good shear potential and therefore a chance for low topped
supercells near the core of the upper low and along boundaries
supporting better low level SRH. So another active day despite
lots of cloud cover and cooler temps. In addition moisture will
remain plentiful for more localized heavy rain. Low temps will
remain above average for this time of year due to all of the cloud
cover.
.LONG TERM...(Saturday through Thursday)
Issued at 317 PM CDT Thu May 11 2023
Strong ridging builds into southern BC and Alberta Friday through
the weekend which will progress into anticyclonic wave breaking
event (AWB) over Canada and create an upper PV reservoir extending
southwestward into the northern Rockies. This, along with the
northward moving upper low over the Plains will create a
strengthening of the PV gradient on the DT and will inititate jet
streak genesis and eventual upper low development over ID/NV/UT by
Sunday. This low develops south of the building upper ridge which
will force an anomalous movement from east to west through Sunday.
Despite the rapid evolution of this pattern and its anomalous
nature, ensemble means and clusters of ensemble systems all have
this handled fairly well in the large scale. There are differences
further in to the extended period on where this low eventually ends
up but it does allow the upper ridge axis to rebuild further west
putting much of western and north central NE in n-nwrly flow aloft.
Several resultant upper short waves will progress through the faster
flow over the upper Midwest and Great Lakes area during the first
part of the week which will lead to at least some low preciptation
chances through the week with fairly low confidence on placement for
best chances.
Some bigger changes look to come into the picture by late next week
and some potential for a strong cold front and scouring of low level
moisture from the area. This could also lead to a trend toward
cooler than average temperatures including lows potentially
dropping to around 40 or so, which will need to be montored by
next weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1245 PM CDT Thu May 11 2023
Widespread shower and thunderstorm development is expected this
this afternoon and evening, with MVFR expected in thunderstorms.
Additionally, frequent lightning, hail, and gusty erratic winds
can be anticipated with thunderstorms. The shower and thunderstorm
activity will persist through much of the overnight period, with
MVFR/locally IFR CIGs persisting through the end of the period.
Winds remain southeasterly through tonight, with gradual shift to
east and northeast into tomorrow morning. Wind speeds of 10 to
20kts can be expected, with locally higher gusts in thunderstorms.
&&
.HYDROLOGY...
Issued at 317 PM CDT Thu May 11 2023
Flood watch in effect for much of southwest NE into parts of the
Panhandle, as well as Custer Co. in central NE through tonight.
Atmospheric profiles show plentiful deep layer moisture across the
area and with an upper low moving slowly into the area helping to
produce large scale lift and focus along a northward advancing warm
front for thunderstorm development through the night. 1-3" rainfall
totals will be possible across the southwest portion of NE
especially, and some localized additional flooding concerns in some
of the stronger thunderstorms as they move across areas that have
recieved beneficial rains in the last few days.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday morning for NEZ004-022-038-056>059-
069>071.
&&
SYNOPSIS...Stoppkotte
SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...Brown
HYDROLOGY...Stoppkotte
Hazardous weather outlook, May 11, 2:09 PM MST, 37 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
409 PM CDT Thu May 11 2023
NEZ004>010-022>029-035>038-056>059-069>071-094-122115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
409 PM CDT Thu May 11 2023 /309 PM MDT Thu May 11 2023/
This Hazardous Weather Outlook is for portions of western and north
central Nebraska.
.DAY ONE...Tonight.
Thunderstorms are possible this afternoon and evening for all of
western and north central Nebraska. The greatest risk for severe
weather looks to be across southwest Nebraska this evening, though
strong to severe storms are possible for all of western and north
central Nebraska. The primary hazards are large hail and damaging
winds, though an isolated tornado cannot be ruled out over far
southwestern Nebraska. There is also a decent potential for
excessive rainfall which could produce flooding in some areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Severe weather will persist into Friday, with the greatest potential
across portions of the Sandhills into north central Nebraska during
the afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening across southwestern
Nebraska.
In the hours before
Special weather statement, May 11, 1:16 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
316 PM CDT Thu May 11 2023
NEZ005-094-112100-
Eastern Cherry NE-Western Cherry NE-
316 PM CDT Thu May 11 2023
...A strong thunderstorm will impact portions of north central Cherry
County through 400 PM CDT...
At 316 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Kilgore, or 15 miles west of Valentine, moving
northwest at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kilgore, Crookston and Anderson Bridge State Wildlife Management
Area.
This includes Highway 20 between mile markers 169 and 185.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4280 10069 4272 10091 4300 10114 4300 10080
TIME...MOT...LOC 2016Z 144DEG 25KT 4285 10086
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JacobsSpecial weather statement, May 11, 1:50 PM MST, 56 minutes before
Special Weather Statement
National Weather Service North Platte NE
350 PM CDT Thu May 11 2023
NEZ005-094-112130-
Eastern Cherry NE-Western Cherry NE-
350 PM CDT Thu May 11 2023
...A strong thunderstorm will impact portions of north central Cherry
County through 430 PM CDT...
At 350 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kilgore, or 21 miles west of Valentine, moving northwest at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kilgore and Nenzel.
This includes Highway 20 between mile markers 164 and 181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4291 10081 4280 10100 4299 10126 4300 10089
TIME...MOT...LOC 2050Z 141DEG 18KT 4292 10097
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JacobsSpecial weather statement, May 11, 1:54 PM MST, 52 minutes before
Special Weather Statement
National Weather Service North Platte NE
254 PM MDT Thu May 11 2023
NEZ058-069-112145-
Chase NE-Perkins NE-
254 PM MDT Thu May 11 2023
...A strong thunderstorm will impact portions of southwestern Perkins
and northwestern Chase Counties through 345 PM MDT...
At 254 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Imperial, moving northwest at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Venango, Chase and Brandon.
This includes Highway 61 between mile markers 44 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4076 10205 4091 10205 4082 10166 4055 10154
4055 10184
TIME...MOT...LOC 2054Z 157DEG 34KT 4061 10177
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
JacobsSpecial weather statement, May 11, 1:57 PM MST, 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
257 PM MDT Thu May 11 2023
NEZ069-112145-
Chase NE-
257 PM MDT Thu May 11 2023
...A strong thunderstorm will impact portions of southwestern Chase
County through 345 PM MDT...
At 257 PM MDT, Doppler radar was tracking a strong thunderstorm near
Champion, or near Imperial, moving northwest at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Imperial, Lamar, Enders Reservoir State Recreation Area, Champion,
Enders, Crete, Chase, Center Dam Campground, Wanamaker State Wildfire
Management Area, Area A Campground and Church Grove Campground.
This includes Highway 61 between mile markers 25 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4059 10205 4060 10159 4035 10148 4035 10188
TIME...MOT...LOC 2057Z 157DEG 33KT 4043 10165
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
JacobsSpecial weather statement, May 11, 2:02 PM MST, 44 minutes before
Special Weather Statement
National Weather Service North Platte NE
402 PM CDT Thu May 11 2023
NEZ094-112145-
Western Cherry NE-
402 PM CDT Thu May 11 2023
...A strong thunderstorm will impact portions of north central Cherry
County through 445 PM CDT...
At 401 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Medicine Lake, or 34 miles west of Valentine, moving
northwest at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cody, Merriman, Medicine Lake, Cody Lake, Schoolhouse Lake and Eli.
This includes the following highways...
Highway 20 between mile markers 134 and 166.
Highway 61 between mile markers 223 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4300 10118 4278 10099 4261 10131 4300 10186
TIME...MOT...LOC 2101Z 157DEG 33KT 4274 10121
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JacobsSpecial weather statement, May 11, 2:12 PM MST, 34 minutes before
Special Weather Statement
National Weather Service North Platte NE
312 PM MDT Thu May 11 2023
NEZ004-112200-
Sheridan NE-
312 PM MDT Thu May 11 2023
...A strong thunderstorm will impact portions of northwestern
Sheridan County through 400 PM MDT...
At 312 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rushville, moving northwest at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rushville, Intersection of Beaver Creek Road and White Clay Creek
Road and Metcalf State Wildlife Management Area.
This includes the following highways...
Highway 20 between mile markers 83 and 95.
Highway 250 between mile markers 38 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4292 10250 4260 10231 4253 10242 4282 10280
4282 10279
TIME...MOT...LOC 2112Z 151DEG 15KT 4271 10252
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Jacobs